Use Caution When Taking Antibiotics in Pregnancy

Pregnant women who are treated with an antibiotic for an infection should be careful which antibiotic they are prescribed.  Some antibiotics have an increased risk of miscarriage.  
A Canadian medical journal published a study on Monday which links the use of several types of antibiotics with an increased risk of miscarriage. The study points out that many of the common antibiotics prescribed for pregnant women do not carry such a risk.   There were certain classes of antibiotics which were found to have a 6 to 7 per cent increased in the risk of miscarriage.

The classes of antibiotics which were found to have an increased risk were the following:

  • Macrolides
  • Quinolones
  • Tetracyclines
  • Sulfonamides
  • Metronidazole 


Thankfully,  penicillin, erythromycin and cephalosporin,  which are the most commonly prescribed antibiotics,  do not present that risk.

The Canadian researchers reviewed medical records of pregnant patients between the ages of 15 and 45 who were given antibiotics between 1998 and 2009.  

The study is not the first to make a potential connection,  and the authors caution that more investigation is needed.
As with any particular health situation,   a full and complete discussion with your doctor is essential.   


If you are pregnant,  and have been diagnosed with an infection,  be sure to speak with your doctor about the antibiotics you are being prescribed,  and if there is any increased risk of a miscarriage because of the type of antibiotic which is being suggested.  If there is any increased risk,  ask about an alternative antibiotic instead.  


To read the Canadian Medical Journal article,  click here.
 

Click Here for a link to the American College of Obstetricians and Gynecologists information on Antibiotics and pregnancy.
 

  

 

Be the first to comment!
Post a Comment